← Return to How to address PMR pain while decreasing prednisone

Discussion
Comment receiving replies
@johnbishop

Hello @barbararene, welcome to Mayo Connect. I also have PMR. The first time I was diagnosed with PMR was put on 20 mg of prednisone. It took me well over a year to titrate off of prednisone going back and forth between 1 mg to 1/2 mg before I was finally able to get off of it. My PMR has been in remission until this past August and I was put back on 20 mg of prednisone. My doctor put me on a 21 week titration schedule to get off of it and I’m now on week 23 and going back and forth between 10 and 7.5 mg of prednisone. I have been as low as 5 mg but the pain was bothersome. I have a doctors appointment next week and am planning to discuss a different titration schedule. I think the first time it was trying to reduce the dosage every 3 days instead of every week. I can deal with a little pain but didn’t want it to get out of hand. I don’t use any alcohol as it has negative effects on my small fiber peripheral neuropathy.

Are you able to split the 5 mg pills to go from 10 to 7.5 mg? I think that’s how I was finally able to get off the first go round with my PMR.

Hoping your PMR goes into remission so that you can stop taking the prednisone.

John

Jump to this post


Replies to "Hello @barbararene, welcome to Mayo Connect. I also have PMR. The first time I was diagnosed..."

I was just diagnosed wiht PMR after a month of feeling just terrible. My ana levels are elevated and sed rate. It stared with strep throat and I thought I had the flu after that. My doctor is starting me on a low dose of prednisone (5 m) because I had a bad reaction when I took it years ago for a bad case of poison ivy. I have SVT and it sent my heart out of sync. I’m afraid to take it but from what I’ve been reading, it really seems to make a difference. I will probably begin tomorrow. The nights are the worst for me. After last night, I told myself the low dose might be worth a try. I was also told I could take Tylenol and that does help me during the day. Thanks for sharing your story. It helps to know I’m not alone in this. LB

Hi @mymolly57, welcome to Mayo Connect. We are glad you found us. May I ask how high of a dose of prednisone triggered your supraventricular tachycardia (SVT) event when treated for poison ivy? It’s good that you discussed it with your doctor and the doctor is starting on a low dose of prednisone. Mayo Clinic has some good information on polymyalgia rheumatica (PMR) on their website below. The page also has a section on Lifestyle and home remedies that may be helpful:
https://www.mayoclinic.org/diseases-conditions/polymyalgia-rheumatica/diagnosis-treatment/drc-20376545
John

I’m sorry, I just figured out how to post to your reply. I don’t recall the dosage for the Prednisone since it was years ago. It was a four day treatment where you take four than three than two than one pill and I not only had SVT but sweating, shaking and lots of other unpleasant symptoms. I just started taking the 5 mi of Prednisone for OMR the other day and it already seems to be working with no side effects. The pain is not as severe, I was able to sleep well and I did not need Tylenol this morning. I’m hoping my Rheumatologist will not ask me to increase it to 10 since so far so good on the 5. Thanks for the information and for responding. It really helps to know I am not crazy and that this immune disorder is real. I also talked to my brother who went thru the same thing 5 years ago when he was diagnosed with Lupus. He could not walk to the mailbox without pain and now he just completed his 4th Triathlon. It’s good to know there is hope.

I am a primary care physician and have had PMR for 3 years. Prednisone is the only medication that works for me. I have burst and tapered several times due to flares and am currently at 7.5 mg per day. I am seeing a rheumatologist and have also taken methotrexate and sulfamethoxazole with no relief. I am aware of the potential side affects with long term pred use, but it has become a quality of life issue for me. I am always tapering and got as low as 1.5mg before I relapsed. This is a slow process toward recovery and I’m hopeful I can wean off completely some day. Daily exercise, especially stretching and moist heat offers some relief. Morning stiffness and pain is the worst. For those of you who also suffer from this, don’t despair.

Hi John, I have a question for you. During the past week, I have been awakened 3 nights with a leg cramp. Could that be the result of having PMR or taking prednisone? I have to admit that each day, Ihas been a little more active than usual. Maggie

Hi, Today our disease got some publicity in the 08/20/19 New York Times, science section, by Jane Brody, writer.
It’s good publicity but contains nothing you have not covered.
The 43 comments were interesting and one md mentioned several times we all should have been tested for a tick disease before going on prednisone? I never heard of this. If you give me an e-mail address, I will forward to you.
I was happy for spreading the word and maybe attracting some research $$ for PMR.

Once you get to 10 mgs, reducing by 1/2 mg is recommended. Never reduce more than 10%. You want to reduce to the amount that takes care of the PMR inflammation but no lower, otherwise the inflammation keeps growing until you have a flare. If the PMR is gradually going into remission, you then have to make sure the adrenals are working before going any lower. The adrenals create cortisol, the equivalent of 6 or 7 mgs prednisone. Your body stops making cortisol when you are on pred for a long time. It takes a year or longer for adrenals to begin making cortisol again. Some adrenals do not recover and prednisone takes over. The slower you reduce, the greater chance for the adrenals to awaken.

I was on 6/7 mgs pred for almost two years. I am in my fifth year of PMR and am on 3 1.2 mgs. I would be lower except for an arthritic hip for which I am awaiting hip replacement. I use the following method (Dorset Lady's) to reduce: Sun-new dose other days old dose; Sun/Th new dose, other days old;SunTuTh new dose, other days old; SunTUWTHU new dose, others old; SunTUWThSat new, MF old; the following week all new dose. It is easy to stop if the new dose shows signs of a flare and prevents seesawing up and down..
.

Sorry to hear that predisone is a double edged sword

  Request Appointment